Alert archive / Colorado / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Goodland, KS

January 4, 2017Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this wind chill advisory at Jan 4, 2017, 1:30 PM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; Cheyenne County, Sherman County, Kansas. It took effect at Jan 4, 2017, 11:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 1:30 PM MST (20:30 UTC)
In effect from
Jan 4, 2017, 11:00 PM MST
Expired
Jan 5, 2017, 10:00 AM MST
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS43 KGLD 042030
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MST WED JAN 4 2017

...WIND CHILL READINGS OF 15 TO 20 BELOW ZERO EXPECTED AFTER
MIDNIGHT TONIGHT THROUGH MID MORNING THURSDAY...

.THE COMBINATION OF LOW TEMPERATURES IN THE SINGLE DIGITS ABOVE
AND BELOW ZERO AND NORTH TO NORTHWEST WINDS AROUND 10 MPH WILL
PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW ZERO. 

COZ090>092-KSZ001-013-NEZ079-050600-
/O.NEW.KGLD.WC.Y.0001.170105T0600Z-170105T1700Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...BENKELMAN
130 PM MST WED JAN 4 2017 /230 PM CST WED JAN 4 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 10 AM MST /11 AM CST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 10 AM MST /11 AM CST/ THURSDAY.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS
  LITTLE AS 15 MINUTES. 

* WIND CHILL...15 TO 20 BELOW ZERO DUE TO TEMPERATURES OF A FEW
  DEGREES EITHER SIDE OF ZERO AND NORTH TO NORTHWEST WINDS OF 10
  TO 15 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
3 follow-up statements
296 
WWUS43 KGLD 050545
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MST WED JAN 4 2017

...WIND CHILL READINGS OF 15 TO 20 BELOW ZERO EXPECTED AFTER
MIDNIGHT TONIGHT THROUGH MID MORNING THURSDAY...

.THE COMBINATION OF LOW TEMPERATURES IN THE SINGLE DIGITS ABOVE
AND BELOW ZERO AND NORTH TO NORTHWEST WINDS AROUND 10 MPH WILL
PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW ZERO.

COZ090>092-KSZ001-013-NEZ079-051400-
/O.CON.KGLD.WC.Y.0001.170105T0600Z-170105T1700Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...BENKELMAN
1045 PM MST WED JAN 4 2017 /1145 PM CST WED JAN 4 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /11 AM
CST/ THURSDAY...

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES. 

* WIND CHILL...15 TO 20 BELOW ZERO DUE TO TEMPERATURES OF A FEW 
  DEGREES EITHER SIDE OF ZERO AND NORTH TO NORTHWEST WINDS OF 10 
  TO 15 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
386 
WWUS43 KGLD 050948
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
248 AM MST THU JAN 5 2017

...WIND CHILL READINGS 15 TO 20 BELOW ZERO EXPECTED THROUGH MID
MORNING TODAY AND 15 TO 25 BELOW ZERO TONIGHT INTO FRIDAY...

.THE COMBINATION OF LOW TEMPERATURES IN THE SINGLE DIGITS BELOW
ZERO TO THE SINGLE DIGITS ABOVE ZERO ALONG WITH WIND SPEEDS AROUND
10 MPH WILL PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW ZERO
THIS MORNING AND WIND CHILL READINGS OF 15 TO 25 BELOW ZERO AGAIN
TONIGHT THROUGH FRIDAY MORNING.

COZ090>092-KSZ001-013-NEZ079-052200-
/O.NEW.KGLD.WC.Y.0002.170106T0200Z-170106T1600Z/
/O.CON.KGLD.WC.Y.0001.000000T0000Z-170105T1700Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...BENKELMAN
248 AM MST THU JAN 5 2017 /348 AM CST THU JAN 5 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /11 AM
CST/ THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM MST /8 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 7 PM MST /8 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ FRIDAY.

* TIMING...HAZARDOUS WIND CHILLS WILL CONTINUE THROUGH THIS
  MORNING AND WILL RETURN TONIGHT THROUGH FRIDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WIND CHILL...15 TO 25 DEGREES BELOW ZERO DUE TO AMBIENT AIR
  TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO A FEW DEGREES
  ABOVE ZERO AND SUSTAINED NORTHWEST WINDS OF 10 TO 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

KSZ002>004-014>016-027-NEZ080-081-052200-
/O.NEW.KGLD.WC.Y.0002.170106T0200Z-170106T1600Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...CULBERTSON...TRENTON...
STRATTON NE...PALISADE...MCCOOK
248 AM MST THU JAN 5 2017 /348 AM CST THU JAN 5 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM MST /8 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 7 PM MST /8 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ FRIDAY.

* TIMING...WIND CHILLS WILL BECOME HAZARDOUS FOLLOWING SUNSET
  TONIGHT AND WILL CONTINUE THROUGH FRIDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WIND CHILL...15 TO 20 DEGREES BELOW ZERO DUE TO AMBIENT AIR
  TEMPERATURES A FEW DEGREES ON EITHER SIDE OF ZERO AND WIND
  SPEEDS OF 10 MPH OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
688 
WWUS43 KGLD 051701
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MST THU JAN 5 2017

COZ090>092-KSZ001-013-NEZ079-060115-
/O.EXP.KGLD.WC.Y.0001.000000T0000Z-170105T1700Z/
/O.CON.KGLD.WC.Y.0002.170106T0200Z-170106T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...BENKELMAN
1001 AM MST THU JAN 5 2017 /1101 AM CST THU JAN 5 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM MST /8 PM CST/
THIS EVENING TO 9 AM MST /10 AM CST/ FRIDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM MST /11 AM CST/ THIS
MORNING...

* TIMING...HAZARDOUS WIND CHILLS WILL RETURN TONIGHT THROUGH
  FRIDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WIND CHILL...15 TO 25 DEGREES BELOW ZERO DUE TO AIR TEMPERATURES
  IN THE SINGLE DIGITS BELOW ZERO AND SUSTAINED NORTHWEST WINDS
  OF 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

KSZ002>004-014>016-027-NEZ080-081-060115-
/O.CON.KGLD.WC.Y.0002.170106T0200Z-170106T1600Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...CULBERTSON...TRENTON...
STRATTON NE...PALISADE...MCCOOK
1001 AM MST THU JAN 5 2017 /1101 AM CST THU JAN 5 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM MST /8 PM CST/
THIS EVENING TO 9 AM MST /10 AM CST/ FRIDAY...

* TIMING...WIND CHILLS WILL BECOME HAZARDOUS FOLLOWING SUNSET 
  TONIGHT AND WILL CONTINUE THROUGH FRIDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WIND CHILL...15 TO 25 DEGREES BELOW ZERO DUE TO AMBIENT AIR
  TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO A FEW DEGREES
  ABOVE ZERO AND SUSTAINED NORTHWEST WINDS OF 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 10:05 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 4, 10:05 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1005 AM MST Wed Jan 4 2017

.SHORT TERM...(Today through Friday night)
Issued at 316 AM MST Wed Jan 4 2017

The forecast focus will be on the potential for light snow across
the central high plains region mainly Wednesday night into
Thursday morning ahead of a colder airmass that moves into the
region on Thursday and Thursday night.

The zonal flow aloft currently positioned north of the forecast
area sags slowly south across the central U.S. through the end of
the week. A weak short wave trough embedded in the flow moves
across the forecast area early Thursday. The upper flow becomes
slightly more amplified with a stronger upper trough moving east
of the Rockies and across the plains on Friday.

Light snow extends east of the Rockies and across portions of the
high plains mainly north and west of the forecast area today with
far southwest Nebraska and far northeast Colorado potentially seeing
an inch or less of snow through this afternoon and into this
evening. As the upper flow sags south and the upper short wave
trough moves east of the forecast area overnight, a colder area
of high pressure is pulled south into the region with the area of
increased snow potential transitioning southward across the
forecast tonight and into Thursday morning. Expect total snowfall
to range from 1/2" to 2" across the area. How quickly the features
sag south and the short wave moves east will determine where the
higher amounts of snow fall. Currently, the western and northern
portions of the forecast area seem to be favored. No highlights
with regards to snow are expected at this time.

Once the snow ends, the concern shifts to the cold temperatures
and wind chills. Early Thursday morning, and again Thursday night
into Friday morning, the coldest wind chills expected could range
from -15 to -20 mainly across northeast Colorado. Although no
highlights have been issued at this time, it appears a wind chill
advisory is likely warranted early Thursday morning and again
Thursday night into Friday morning.

.LONG TERM...(Saturday through Wednesday)
Issued at 207 AM MST Wed Jan 4 2017

During the extended period look for dry conditions as the high plains
will be under the influence of an upper level ridge. On Saturday,
highs will reach the lower 30s with the overnight lows dropping into
the single digits. From Sunday on, expect a gradual warming trend as
the highs will reach the middle 50s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1000 AM MST Wed Jan 4 2017

KGLD, vfr conditions expected from taf issuance through about 02z.
It is possible for cigs to reach mvfr category. Winds begin the
period from the southeast gusting around 20kts but will decrease
and back to the east then northeast. From 03z-16z am expecting
cigs and vis to fall into the ifr category as the potential for
organized light snow to move over the terminal. Winds generally
from the northeast and north around 10kts. After 17z the snow
should be south of the terminal but cigs remain mvfr. Winds should
be from the northwest around 12kts.

KMCK, mvfr cigs expected from taf issuance through 22z with winds
from the east around 7kts. From 23z-16z cigs and vis lower into
the ifr category as light snow moves over the terminal. Winds
generally from the northeast under 10kts. After 17z vfr conditions
return with winds from the northwest around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jan 4, 4:21 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
421 AM MST WED JAN 4 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
421 AM MST WED JAN 4 2017 /521 AM CST WED JAN 4 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

PORTIONS OF THE FORECAST AREA IN THE VICINITY OF U.S. HIGHWAY 36
COULD SEE BETWEEN ONE AND TWO INCHES OF LIGHT SNOW FROM THIS
AFTERNOON THROUGH TONIGHT. OTHERWISE, NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW WILL DISSIPATE FROM NORTH TO SOUTH THROUGH THE DAY ON
THURSDAY WITH A COLD AREA OF HIGH PRESSURE SETTLING OVER THE
REGION ON THURSDAY AND FRIDAY. WIND CHILL READINGS AROUND 15 BELOW
ZERO ARE POSSIBLE THURSDAY MORNING. EARLY FRIDAY MORNING, WIND
CHILL READINGS AS LOW AS 15 TO 20 BELOW ZERO WILL BE CENTERED OVER
NORTHEAST COLORADO WITH READINGS OF 10 TO 15 BELOW ZERO
ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Wind Chill Advisories in Colorado, 2017Wind Chill Advisories in Kansas, 2017Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.